Management of severe tardive dyskinesia induced by arpiprazole in a schizophrenic patient: a case report

Read full text
Authors: Farzad Fayedeh, Mahya Mojahedi, Danial Gharaie Amirabadi
Cited by: 1

Abstract

INTRODUCTION: Tardive dyskinesia (TD) is a disabling movement disorder induced by prolonged administration of dopamine receptor-blocking agents, primarily high-potency first-generation antipsychotics. CASE PRESENTATION: We report the case of a 32-year-old Iranian male patient with schizophrenia who developed TD following treatment with the second-generation antipsychotic aripiprazole. The patient experienced involuntary facial and jaw movements that started about four weeks after he abruptly discontinued the drug on his own. While there was a generally reduced risk of extrapyramidal symptoms with second-generation antipsychotics, the patient's symptoms were clinically significant and impacted his quality of life. Initial management efforts were not beneficial; however, after adjustment of the previous antipsychotic therapy and introduction of tetrabenazine, a VMAT2 inhibitor approved for TD, the patient showed marked symptomatic improvement. CONCLUSION: This case emphasizes clinical awareness of the possibility of risk for tardive dyskinesia despite atypical antipsychotics such as aripiprazole and the therapeutic value of tetrabenazine as an important treatment option for this intractable condition.

Fields of Study & Subjects

Schizophrenia research and treatment Electroconvulsive Therapy Studies Parkinson's Disease and Spinal Disorders

Publication details

Journal / source
Journal of Medical Case Reports
Publisher
Springer Science and Business Media LLC
Publication date
20 July 2026
Language
EN